Tramadol Dependence – Signs of Tramadol Use Vs. Abuse, Tolerance
- Print VersionIn This Article
- Is Tramadol Addictive?
- Understanding Tramadol Dependency and Tolerance
- Effects/Side Effects
- Withdrawal and Detoxification
- Treatment for Tramadol Addiction
Is Tramadol Addictive?
You may be wondering, “How addictive is tramadol?” The answer is that tramadol can be habit-forming. It is in a class of medications called opiate agonists, which work by blocking the way the body senses pain. When you take tramadol, doctors will slowly increase the medication until it is at a proper level. Likewise, when stopping tramadol, doctors will slowly taper the medication.
Understanding Tramadol Dependency and Tolerance
Tramadol dependence can be either physical or psychological. When the body becomes physically dependent on tramadol, it may need to have the drug in order to function properly. When the body is psychologically dependent, the user only thinks that he or she needs the drug, and he or she may exhibit many signs of withdraw, especially stress or anxiety, when the medication is not taken. If dependency is exhibited, reach out to a doctor for help.
Tramadol tolerance refers to the way the body needs more and more of the drug to feel the same effects. Some people may build up strong tolerances, although taking more of the drug than the prescribed dose is highly inadvisable. If you believe you’re building up a tolerance to the drug, a doctor may be able to prescribe a new type of pain medication that will work better.
Short-term effects of tramadol include a reduction in pain in the body. Some side effects that may occur include dizziness, sleepiness, uncontrollable shaking, agitation, changes in mood, headaches, and others. Tramadol helps the body recognize pain in a different way, so it is often used in individuals who are in moderate to severe pain and need pain medications at all times. Tramadol is very dangerous when used to achieve a high. Taking tramadol by injection or by crushing and snorting can cause death. Because it is an opiate, some users may feel euphoric. However, this is short-lived in most people. Coming down from tramadol is something most patients go through with the aid of a physician. The dosage must be adjusted to avoid withdrawal symptoms, and it is best to follow the guidance of a doctor. When tramadol is removed from the body, the user may experience aches and pains as the body recognizes different nerve impulses.
Long-term effects of tramadol can vary. When taken over a long period of time, tramadol can cause a user to develop a dependency. If the drug is suddenly stopped, withdraw may occur. This includes symptoms of panic, chills, hallucinations, tingling in the hands and feet, and others. The way a person’s body reacts is particular to the individual, so if you are experiencing what you think is withdraw, contact a physician for guidance. When used correctly, tramadol is able to reduce moderate to severe pain in an individual without severe side effects.
Withdrawal and Detoxification
Withdrawal from tramadol can occur if you stop the drug too quickly or miss too many doses. Reducing the amount of tramadol taken may also cause some minor withdrawal symptoms to occur. Withdrawal symptoms caused by tramadol include effects such as pain, sweating, difficulty sleeping, a runny nose, and others. Withdrawal symptoms may be mild to severe, so if you are experiencing a problem when reducing the medication, contact a medical clinic or your doctor for information.
Detoxification can be completed over a number of weeks with the help of physicians. A physician will set up a plan of action that allows the tramadol to be reduced until it is no longer needed in the body.
Treatment for Tramadol Addiction
Tramadol abuse treatment is available. Many hospitals and doctor’s offices can help you reduce and eliminate the body’s physical need for tramadol, as well as helping you reduce the psychological need for the drug. It may take a period of time to stop this drug, as doctors will need to plan out how you should taper the drug. For example, you may start at 40 mg, reduce to 30 mg, and so on over a number of weeks. This will help you stop using tramadol, without having many (or any) side effects. In some cases, doctors may prescribe other medications to counteract the drug, particularly if there has been an overdose involved that causes symptoms such as difficulty breathing, rashes, hallucinations, or hives. In case of an overdose, call your local poison control center or 911.